Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jan 10, 2020, 7:57 AM CST for 4 counties in Oklahoma. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 10, 2020, 7:57 AM CST (13:57 UTC)
- Expired
- Jan 10, 2020, 8:30 AM CST
- In force
- 33 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Dewey County, OK, Ellis County, OK, Roger Mills County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 123 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 10, 8:10 AM CST | HAIL 1 | 5 Se Vici, OK | |
| Jan 10, 8:20 AM CST | HAIL 1 | Mutual, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 7:44 AM CST | Severe Thunderstorm Watch | SPC | 67 days |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1776 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
949
WUUS54 KOUN 101357
SVROUN
OKC043-045-129-153-101430-
/O.NEW.KOUN.SV.W.0002.200110T1357Z-200110T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
757 AM CST Fri Jan 10 2020
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
East central Ellis County in northwestern Oklahoma...
Northeastern Roger Mills County in western Oklahoma...
Northwestern Dewey County in northwestern Oklahoma...
Southeastern Woodward County in northwestern Oklahoma...
* Until 830 AM CST.
* At 757 AM CST, a severe thunderstorm was located 5 miles southwest
of Camargo, moving northeast at 50 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Vici, Camargo, Mutual and Cestos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3635 9930 3624 9896 3587 9937 3592 9948
TIME...MOT...LOC 1357Z 208DEG 45KT 3596 9937
HAIL...1.50IN
WIND...<50MPH
$$
Maxwell2 follow-up statements
113
WWUS54 KOUN 101404
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
804 AM CST Fri Jan 10 2020
OKC045-129-101414-
/O.CAN.KOUN.SV.W.0002.000000T0000Z-200110T1430Z/
Ellis OK-Roger Mills OK-
804 AM CST Fri Jan 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELLIS AND
NORTHEASTERN ROGER MILLS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3635 9930 3624 9896 3594 9929 3602 9938
3606 9938
TIME...MOT...LOC 1404Z 208DEG 45KT 3604 9932
$$
OKC043-153-101430-
/O.CON.KOUN.SV.W.0002.000000T0000Z-200110T1430Z/
Dewey OK-Woodward OK-
804 AM CST Fri Jan 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CST
FOR NORTHWESTERN DEWEY AND SOUTHEASTERN WOODWARD COUNTIES...
At 804 AM CST, a severe thunderstorm was located near Camargo, moving
northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Vici, Camargo, Mutual and Cestos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3635 9930 3624 9896 3594 9929 3602 9938
3606 9938
TIME...MOT...LOC 1404Z 208DEG 45KT 3604 9932
HAIL...1.00IN
WIND...<50MPH
$$
Mahale904
WWUS54 KOUN 101414
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
814 AM CST Fri Jan 10 2020
OKC043-153-101430-
/O.CON.KOUN.SV.W.0002.000000T0000Z-200110T1430Z/
Dewey OK-Woodward OK-
814 AM CST Fri Jan 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CST
FOR NORTHWESTERN DEWEY AND SOUTHEASTERN WOODWARD COUNTIES...
At 814 AM CST, a severe thunderstorm was located 4 miles east of
Vici, moving northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Vici, Mutual and Cestos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3635 9930 3624 9896 3605 9917 3605 9928
3613 9935
TIME...MOT...LOC 1414Z 208DEG 45KT 3615 9923
HAIL...1.00IN
WIND...<50MPH
$$
MahaleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 5:19 AM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Jan 10, 5:19 AM CST, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
519 AM CST Fri Jan 10 2020
.AVIATION...
IFR to MVFR ceilings will continue across much of the area.
Showers and storms are expected to develop over north Texas and
southwest Oklahoma this morning, then gradually spread north and
east. Winds will increase as a cold front moves in this afternoon
shifting winds to the north. Late tonight, some blowing snow and
brief freezing rain will be possible across much of the area.
Day
&&
.PREV DISCUSSION... /issued 448 AM CST Fri Jan 10 2020/
SHORT TERM...(Today through Saturday afternoon)
WV imagery shows mid to upper low just about to move into SW NM
early this morning, with lift and moisture increasing ahead of it.
A subtle mid level shortwave trough will lift over the western low
rolling plains of TX and into western and northern OK from around
12-18Z. Scattered moist convection is expected with this feature.
Instability originating around 800 mb, sufficient deep layer
shear, and steep lapse rates through the hail growth zone will
support elevated super cells over western/northwestern/northern
OK through this morning. Additional elevated convection may
develop as far east as the OKC metro by mid day.
The most significant severe threat will develop later this
afternoon and evening across portions of east central and
southeastern OK along and ahead of a strong cold front. All
severe weather types will be possible, with damaging winds
exceeding 80 mph and embedded tornadoes the main threats. Heavy
rainfall will also result in a flood threat over southeastern OK
through this evening. The severe threat should come to an end
after 9 pm.
Winter weather will begin to develop as early as this evening
across portions of northwestern OK behind the cold front. A mix
of wintry precip will be possible but should quickly transition to
snow after sunset across this area. Decided to issue an adv for
this area with confidence in at least blowing snow fairly high.
Later tonight through mid day tomorrow, it appears there should
be enough moisture within backside of trough to support an area of
snow and sleet moving up from SW/W OK into central and then
northern OK. Will keep the winter wx watch for portions of
northern and central OK for now, and expect if confidence
continues to increase a lot of the region will be placed in an
adv. If system slows slightly, the winter wx watch may need to be
upgraded to a warning. Right now it appears amounts will range
from 1 to 4 inches along and just west of I-44, with the heaviest
amount from near Stillwater to PNC. Expect most of the snow to
quickly end after 18Z Sat. The last threat to mention with this
system will be single digit to low teen wind chills area wide
tomorrow morning.
LONG TERM...(Saturday night through next Friday)
After a return to southerly flow late Saturday night,
temperatures should quickly bounce back to near normal. A series
of shortwaves will move the the region Sunday, Monday, and
Wednesday. These first two are expected to be glancing blows with
little impact to temperatures and no precipitation (due to lack of
moisture).
Expect some moisture return before Wednesday's wave setting us up
for some precipitation chances in the southeast. Some mixed
precipitation may be possible as well as some thunder late week.
Additionally, this wave will be associated with a deeper front,
bringing cooler temperatures back into the region.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 65 21 31 22 / 70 70 80 0
Hobart OK 62 22 38 25 / 80 80 30 0
Wichita Falls TX 70 27 41 30 / 40 60 30 0
Gage OK 44 16 37 22 / 60 60 10 0
Ponca City OK 63 19 28 16 / 90 70 90 0
Durant OK 69 29 37 28 / 100 90 30 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from noon CST today through this evening for OKZ032-
042-043-047-048-051-052.
Winter Storm Watch from late tonight through Saturday morning
for OKZ006>008-012-013-020.
Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
Saturday for OKZ004-005-009-010.
TX...None.
&&
14/03/14Hazardous weather outlook, Jan 10, 5:05 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 505 AM CST Fri Jan 10 2020 OKZ004>048-050>052-TXZ083>090-111115- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 505 AM CST Fri Jan 10 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Scattered thunderstorms are expected to develop this morning from western to northern Oklahoma. A few of these storms may reach severe levels with damaging hail up to the size of golf balls. Severe thunderstorm chances will increase this afternoon into this evening primarily across central and southeastern Oklahoma, near and east of I-35. All severe weather threats will be possible, with hail up to the size of baseballs, damaging wind gusts exceeding 80 mph, and brief tornadoes. The highest potential for tornadoes will exist across southeastern Oklahoma early this evening. .Heavy Rainfall... Heavy rainfall is expected this afternoon and evening across southeastern Oklahoma. Rainfall totals exceeding 3 to 4 inches may result in flash flooding. .Winter Weather... Blowing snow will be possible across northwestern Oklahoma after sunset. Some snowfall accumulation may also result in slick roadways. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Winter weather... Rain will change to freezing rain, sleet, and snow late Friday night into early Saturday morning across much of Oklahoma. Snow accumulations of up to 4 inches will be possible across portions of central and northern Oklahoma. Hazardous travel conditions will be possible due to blowing snow and slick road conditions. .Thunderstorms... Low thunderstorm chances return Wednesday afternoon across southeastern Oklahoma. Severe weather is not expected at this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jan 10, 6:54 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
654 AM CST Fri Jan 10 2020
OKZ015-016-022-101330-
Washita OK-Dewey OK-Custer OK-
654 AM CST Fri Jan 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Washita...south
central Dewey and central Custer Counties Until 730 AM CST...
AT 653 AM CST, a strong thunderstorm was located 4 miles east of
Foss, moving northeast at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3531 9909 3537 9923 3584 9904 3584 9882
3572 9867
TIME...MOT...LOC 1253Z 206DEG 45KT 3544 9908
MADSpecial weather statement, Jan 10, 7:28 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
728 AM CST Fri Jan 10 2020
OKZ009-014-015-101400-
Roger Mills OK-Dewey OK-Ellis OK-
728 AM CST Fri Jan 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR eastern Roger Mills...
southwestern Dewey and southeastern Ellis Counties Until 800 AM
CST...
AT 726 AM CST, a strong thunderstorm was located over Strong City,
moving north at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
LAT...LON 3609 9965 3600 9922 3581 9935 3581 9938
3577 9938 3554 9953 3557 9969
TIME...MOT...LOC 1326Z 197DEG 43KT 3566 9959
MaxwellSpecial weather statement, Jan 10, 7:55 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 755 AM CST Fri Jan 10 2020 OKZ011-015-017-101430- Major OK-Dewey OK-Blaine OK- 755 AM CST Fri Jan 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Major...northeastern Dewey and northwestern Blaine Counties Until 830 AM CST... AT 752 AM CST, a strong thunderstorm was located 7 miles northwest of Oakwood, moving north at 50 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... LAT...LON 3590 9873 3594 9891 3635 9881 3628 9846 TIME...MOT...LOC 1352Z 198DEG 45KT 3601 9880 Maxwell
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 3:50 AM CST | Winter Weather Advisory | OUN | Alfalfa, Atoka, Beckham, Blaine, Bryan, Caddo and 42 more | 31 hr |
| Jan 10, 6:54 AM CST | Special Weather Statement | OUN | Custer | 36 min |
| Jan 10, 7:28 AM CST | Special Weather Statement | OUN | Roger Mills | 32 min |
| Jan 10, 7:32 AM CST | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Roger Mills | 28 min |
| Jan 10, 7:55 AM CST | Special Weather Statement | OUN | Major | 35 min |
| Jan 10, 8:03 AM CST | Severe Thunderstorm Warning | OUN | Dewey, Major, Woods | 42 min |
| Jan 10, 8:23 AM CST | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 18 min |
| Jan 10, 8:39 AM CST | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods | 51 min |
| Jan 10, 9:18 AM CST | Special Weather Statement | OUN | Canadian | 27 min |
| Jan 10, 9:23 AM CST | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Kingfisher | 52 min |
| Jan 10, 9:33 AM CST | Special Weather Statement | OUN | Alfalfa | 27 min |
| Jan 10, 9:44 AM CST | Special Weather Statement | OUN | Pottawatomie | 46 min |
| Jan 10, 10:08 AM CST | Special Weather Statement | OUN | Hughes | 37 min |
| Jan 10, 10:10 AM CST | Special Weather Statement | OUN | Garfield | 35 min |
| Jan 10, 10:20 AM CST | Severe Thunderstorm Warning | OUN | Garfield, Grant | 40 min |
| Jan 10, 10:25 AM CST | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 20 min |
| Jan 10, 10:29 AM CST | Tornado Warning | OUN | Hughes | 31 min |
| Jan 10, 10:33 AM CST | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 42 min |
| Jan 10, 10:37 AM CST | Tornado Warning | OUN | Lincoln | 9 min |
| Jan 10, 12:39 PM CST | Special Weather Statement | OUN | Marshall | 36 min |
| Jan 10, 12:48 PM CST | Special Weather Statement | OUN | Grady | 27 min |
| Jan 10, 12:55 PM CST | Special Weather Statement | OUN | Grady | 35 min |
| Jan 10, 12:58 PM CST | Special Weather Statement | OUN | Comanche | 32 min |
| Jan 10, 1:14 PM CST | Special Weather Statement | OUN | Marshall | 31 min |
| Jan 10, 1:18 PM CST | River Flood Warning | OUN | Atoka | 4 days |
| Jan 10, 1:25 PM CST | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Johnston, Marshall | 50 min |
| Jan 10, 1:28 PM CST | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 33 min |
| Jan 10, 2:02 PM CST | Areal Flood Advisory | OUN | Atoka, Bryan, Coal, Johnston, Love, Marshall | 4 hr |
| Jan 10, 2:08 PM CST | Severe Thunderstorm Warning | OUN | Atoka, Coal, Johnston | 41 min |
| Jan 10, 2:17 PM CST | Severe Thunderstorm Warning | OUN | Atoka, Coal | 43 min |
| Jan 10, 2:20 PM CST | Tornado Warning | OUN | Atoka | 25 min |
| Jan 10, 2:25 PM CST | Areal Flood Advisory | OUN | Hughes | 4 hr |
| Jan 10, 2:25 PM CST | Tornado Warning | OUN | Atoka | 21 min |
| Jan 10, 2:31 PM CST | Severe Thunderstorm Warning | OUN | Love | 29 min |
| Jan 10, 2:59 PM CST | Special Weather Statement | OUN | Carter | 31 min |
| Jan 10, 3:32 PM CST | Special Weather Statement | OUN | Cleveland | 28 min |
| Jan 10, 3:45 PM CST | Areal Flood Advisory | OUN | Carter, Coal, Hughes, Johnston, Love, Marshall and 2 more | 3 hr |
| Jan 10, 3:53 PM CST | Special Weather Statement | OUN | Marshall | 37 min |
| Jan 10, 3:56 PM CST | Special Weather Statement | OUN | Okfuskee | 34 min |
| Jan 10, 4:03 PM CST | Flash Flood Warning | OUN | Coal, Hughes, Johnston, Pontotoc | 3 hr |
| Jan 10, 4:03 PM CST | Special Weather Statement | OUN | Pottawatomie | 27 min |
| Jan 10, 4:12 PM CST | Flash Flood Warning | OUN | Carter, Johnston, Love, Marshall | 3 hr |
| Jan 10, 4:20 PM CST | Severe Thunderstorm Warning | OUN | Bryan, Marshall | 22 min |
| Jan 10, 4:28 PM CST | Flash Flood Warning | OUN | Atoka, Bryan, Coal, Johnston, Marshall | 6 hr |
| Jan 10, 5:09 PM CST | Areal Flood Advisory | OUN | Atoka, Bryan | 5 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.